Thunderstorm Wind, St. Lawrence
- When
- August 5, 1:30 PM EST to 2:00 PM EST
- Where
- St. Lawrence County, West Stockholm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.717, -74.900
A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A humid airmass was established across northern New York. A weak cold front along the Canadian and New York border during the morning, triggered afternoon thunderstorms. In West Stockholm, numerous trees were uprooted and tree limbs were blown down. Power lines were also blown down with power outages reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 10:06 AM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1106 AM EDT TUE AUG 5 2003 HAVE OPTED TO MAKE A MINOR UPDATE TO THE ZFP TO MAKE SOME CHANGES TO THE FIRST PERIOD. LOW PRESS TO REMAIN TO THE WEST OF THE FA TODAY. SHORT WAVE TO MOVE TO THE SW OF THE FA TODAY. 06Z TAQ RUC SHOWS TEMPS TO GET UP TO THE 70S-L80S TODAY WITH MOSTLY LT SFC WINDS. T1MAX TEMPS ARE IN THE L-M80S TODAY. FEW MINOR TWEAKS TO FIRST PERIOD TEMPS/WINDS BASED ON THIS DATA AND CURRENT MESONET OBS. CAPES TO BE AOB 2000 J/KG ACRS THE FA TODAY. RUC SHOWS CONVECTION TO DEVELOP ACRS MUCH OF THE FA (EXCEPT MAYBE ACRS THE ST LAW VLY WHERE THE RUC SHOWS THE LEAST AMT OF LOW-LVL MSTR) TODAY. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA TODAY. SOME MID-LVL MSTR TO AFFECT THE FA FOR MUCH OF TODAY. RUC SHOWS PW VALUES TO BE 1.3-1.7 ACRS THE FA TODAY...BUT REGIONAL RAOBS AND GPS IPW SITES SHOW SOME HIR PW VALUES (1.9-2) ATTM. NOTED FA IN SPC GEN TSTM OUTLOOK TODAY AND TONITE. ENVIRONMENT APPEARS TO BE BARELY MODERATELY SHEARED AT BEST ACRS THE FA TODAY WITH WET-BULB ZERO HTS MOSTLY ABOVE 12 KFT. WITH A FEW MORE BREAKS NOTED IN VIS SAT PIX ATTM...INSTABILITY MAY BE A TAD HIR THAN IT WAS ACRS THE FA YESTERDAY (WITH MAYBE SOME SLIGHTLY DRIER AVAILABLE MID- LVL AIR AS WELL). CONTINUED HI PW VALUES MEAN A CONTINUED CHC FOR +RA IN ANY SHRA/TSRA TODAY...AS CURRENT FCST INDICATES. BASED ON 2-DAY KCXX/KTYX PCPN ESTIMATES...WE/LL NEED TO WATCH ERN ST LAW... FRANKLIN...AND NRN CLINTON CTYS IN NY STATE AND LAMOILLE AND ORLEANS CTYS IN VT FOR POSSIBLE FLASH FLOODING. MOST STORMS THAT FORMED YESTERDAY APPEARED TO MOVE ACRS AREAS THAT DIDN/T REALLY GET A WHOLE LOT OF RAIN THE DAY BEFORE...SO WE/VE BEEN LUCKY SO FAR. REAL HARD TO SAY WHERE THEY/LL FORM AND MOVE TODAY. WILL CONT WITH LIKELY POPS FOR THE REST OF TODAY...WITH ONLY SOME MINOR COSMETIC CHANGES TO GOING ZFP OTRW. WRK ZONES AND FINAL ZFP ALREADY ISSUED. MURRAY PREVIOUS DISCUSSION... PERSISTENCE STILL THE WAY TO GO AS UPPER TROF RMNS OVER THE GTLKS AND IN NO HURRY TO MOVE WITH BLOCKING PATTERN OVER CONUS AND DOWNSTREAM. UNSETTLED WX THRU THE PD WITH THREAT OF SHWRS/TSTMS EACH DAY BUT MOST OF THE TIME WL BE DRY. DIFFICULTY WILL CONT TO BE TIMING/STRENGTH OF INDIVIDUAL S/WVS AS THEY ROTATE ARND UPR LOW. WITH TROPICAL LIKE AIRMASS IN PLACE...HVY RAIN AND POTENTIAL FOR LOCALIZED FLOODING WL BE MAIN THREAT. TDY: VERY MOIST AIRMASS IN PLACE WITH DWPTS ARND 70. PWATS CLOSE TO 2 INCHES. SHWRS MORE NUMEROUS ACRS FA THAN THEY WERE YESTERDAY ATTM...THANKS TO WEAK SHRTWV. THIS ACTIVITY EXPECTED TO DIMINISH THIS AM. ANOTHER SHRTWV PROGGED TO LIFT NORTH FROM MID ATLC STATES THIS PM/EVEN COMBINED WITH DAYTIME HEATING WILL RESULT IN NUMEROUS SHWRS/TSTRMS...WITH POTENTIAL FOR LOCALLY HVY RAINFALL. HAVE GONE WITH LIKELY POPS. TEMP GUIDANCE HAS BEEN A BIT LOW PAST COUPLE OF DAYS...SO HAVE GONE A COUPLE DEGREES ABOVE MAV TEMPS. TON/WED: UPR TROF TO TAKE ON MORE OF NEG TILT TONITE AS STRONGER SHRTWV ROTATES AROUND BASE OF TROF AND LIFTS NORTH FROM OH VLY/MID ATLC RGN INTO FA WED. MODELS DIFFER ON STRENGTH/TIMING OF THIS FEATURE...AND ON THE RESULTING QPF. BEST FORCING ASOCD WITH THIS FEATURE LOOKS TO BE WED AM. WL CONTINUE WITH LIKELY POPS BOTH PERIODS. WED NITE/THURS: SHRTWV DEPARTS WED NITE SO A BIT OF LULL IN THE ACTION AS SHWRS WIND DOWN TEMPORARILY. A SLIGHT DECREASE IN AVBL MSTR WITH PWATS NEAR 1.5 INCHES. NO SIGNIFICANT SHRTWVS/TROFS INDICATED FOR THURS...SO SHWRS/THNDSTRM DVLPMNT WL BE TIED TO DIURNAL HEATING. CONTD WITH CHC SHRA/TSRA. EXTENDED: NO CHANGES TO PREVIOUS FCST. UPR LVL TROF RMNS TO THE WEST...SO CHC SHWRS THRU THE PERIOD. RJS .BTV...NONE.
NYZ026>031-034-035-087-VTZ001>012-016>019-051145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 600 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS AFTERNOON AND THIS EVENING...PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON WEDNESDAY...PRODUCING LOCALLY HEAVY RAINFALL. THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS ACROSS THE REGION THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375017.